question-icon

Alcoholic, suffering from OCD, depression, suffered seizure. Prescribed lustral. Is lustral safe?

default
Posted on Thu, 2 May 2013
Question: My son had been prescribed lustral 50 mg for his depression and OCD. He is also an alcoholic and during his last detox he had 2 grand mals. He has been on citalopran for the last 4 years but his GP felt a change would be better for him. I have read comments on this website and read that lustral should not be taken if someone has had a seizure. He had never experienced a seizure before but he was on his 9th detox with librium (70 tablets over 7 days). He had the seizures on the 1st day. He was at home, but luckily his girl friend is a nurse and knew what to do at the time. Please could you put my mind at rest regarding his taking lustral. Many thanks.
doctor
Answered by Dr. Seikhoo Bishnoi (28 minutes later)
Hello
Welcome to Health Care Magic

Before going to detailed management a brief summary of problem-
Your son is suffering from OCD and other medical history is non significant. He is also an alcoholic and he was on detox treatment and on 9th day he suffered episodes of Grandmal Seizure. He is currently on Citalopram and doctors has advised to start Lusteral or Sertaline in place of citalopram.

Now coming to management.

I would like to reassure that if his seizures occurred only during the detoxification then these are not true epileptic seizures. These seizures occurred because of absence of alcohol in brain. Alcohol is a brain depressant and continued presence of alcohol in brain depresses brain. When during detoxification alcohol is not present in brain a state of disinhibition occurs and seizures may get precipitated. This is the reason that librium or chlordiazepoxide is given to patents in detox treatments. Librium prevents any seizure and makes individual calm. So if he had seizure during detox treatment only they were definitely Rum Fits. Even in such seizures conventional anti epileptic drugs are not used. So practically there is no risk in giving Lustral 50 mg in his case.

Now coming to Lustral or Sertaline. It is an SSRI drug. Citalopram is also and SSRI drugs. Theoretically both drugs have some potential to cause seizures. In various studies the risk of seizure with SSRIs is about 0.2%. The risk is in high doses. Dose range of sertaline is 50-150 mg, your son will be taking only the minimal doses so there is no increased risk of seizure if we compare the dosing with Citalopram.

So as per my experience shifting to Lustral from Citalopram will not increase the risk of seizure. The risk is almost equal to any normal person. You can go for Setaline if his Psychiatrist want to.

If you have more questions you can ask again in follow up.

Thanks
Dr. Seikhoo Bishnoi, MD
(Consultant Psychiatrist)




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on
Alcoholic, suffering from OCD, depression, suffered seizure. Prescribed lustral. Is lustral safe?

Hello
Welcome to Health Care Magic

Before going to detailed management a brief summary of problem-
Your son is suffering from OCD and other medical history is non significant. He is also an alcoholic and he was on detox treatment and on 9th day he suffered episodes of Grandmal Seizure. He is currently on Citalopram and doctors has advised to start Lusteral or Sertaline in place of citalopram.

Now coming to management.

I would like to reassure that if his seizures occurred only during the detoxification then these are not true epileptic seizures. These seizures occurred because of absence of alcohol in brain. Alcohol is a brain depressant and continued presence of alcohol in brain depresses brain. When during detoxification alcohol is not present in brain a state of disinhibition occurs and seizures may get precipitated. This is the reason that librium or chlordiazepoxide is given to patents in detox treatments. Librium prevents any seizure and makes individual calm. So if he had seizure during detox treatment only they were definitely Rum Fits. Even in such seizures conventional anti epileptic drugs are not used. So practically there is no risk in giving Lustral 50 mg in his case.

Now coming to Lustral or Sertaline. It is an SSRI drug. Citalopram is also and SSRI drugs. Theoretically both drugs have some potential to cause seizures. In various studies the risk of seizure with SSRIs is about 0.2%. The risk is in high doses. Dose range of sertaline is 50-150 mg, your son will be taking only the minimal doses so there is no increased risk of seizure if we compare the dosing with Citalopram.

So as per my experience shifting to Lustral from Citalopram will not increase the risk of seizure. The risk is almost equal to any normal person. You can go for Setaline if his Psychiatrist want to.

If you have more questions you can ask again in follow up.

Thanks
Dr. Seikhoo Bishnoi, MD
(Consultant Psychiatrist)